Virginia, 2017

Flash Flood and Heavy Rain in Virginia, May 21 to 22, 2017

May 21 to 22, 2017 · NWS RNK · 2 events in 1 county or zone

Heavy downpours over the City of Martinsville and surrounding portions of Henry County dropped 2 to 4+ inches of rain over a period of hours during the early morning of May 22nd and caused some flash flooding. 17 inches both located in the City of Martinsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy downpours over the City of Martinsville and surrounding portions of Henry County dropped 2 to 4+ inches of rain over a period of hours during the early morning of May 22nd and caused some flash flooding. 24-hour rainfall reports included Jones Creek IFLOWS (JOEV2) 4.73 inches and Martinsville COOP (MARV2) 3.17 inches both located in the City of Martinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 5:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 21, 5:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
646 AM EDT Sun May 21 2017

.SYNOPSIS...
Cool easterly wind flow today with frontal boundaries located
to our south and west. Warm moist southerly flow will overrun
the frontal boundaries resulting in widespread cloud cover in
addition to areas of showers and potential for thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Sunday...

Flash Flood Watch is in effect for the southwest part of
the CWA (Grayson VA into NC High Country).

Surface backdoor front has pushed through the forecast area and
is now hung up over the NC mountains and into far Southwest VA.
This boundary will be the focus for persistent lift and
generation of rain with embedded heavier showers and
Thunderstorms. HiRes models indicate anywhere from 2-3 inches of
rain for the NC mountains, today and tonight inclusive.

Across the remainder of the CWA, cool stable easterly winds will
persist today significantly dampening the diurnal rise of
temperature. Abundant cloud cover in addition to occasional rain
and or drizzle can be expected. Models suggest lowest threat for
rain will be this morning with a gradual increasing threat later
in the day and for tonight as the surface boundary lifts back
north as a warm front. Rainfall amounts of a half inch to an
inch on the average are being forecast, with the exception of
the southwestern part of the CWA (Grayson Highlands to Boone NC)
where amounts are expected to average between 2 to 3 inches.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 500 AM EDT Sunday...

Mid-tropospheric pattern across much of the CONUS east of the
Rockies will be dominated by an anomalous upper-level low centered
over the upper Midwest/northern Great Lakes region. The upper low
digs southward into the northern/central Plains by midweek.
Shortwave troughs/vort maxima embedded in the circulation will
rotate around it into the southern Plains, picking up moisture from
the Gulf and ejecting into the Carolinas and southern Virginia area.
Thus, sensible weather conditions through midweek will be heavily
influenced by the position of the surface cold front/remnant
baroclinic zone. Overall it is an unsettled period.

00z global guidance and 21z SREF mean MSLP fields are hazy in
details as far as how far south the frontal zone makes it. Those
details are pretty critical to pin down, as aforementioned vort
energy interacts with the remnant baroclinic zone and may induce at
least one low pressure area riding along it. This is reflected in
the GFS and ECMWF, but with disagreement on timing. They do point
to, in a broader sense, at some point on Tuesday as a potential
period when one such low may lead to period of wetter conditions,
particularly for the southern third of counties. Something to keep
in mind as well is the potential for Gulf Coast convection to shut
off deeper northward return of moisture, which may significantly
reduce projected rainfall north of the southern Blue Ridge Tuesday.

Should see a reduction in PoPs from west to east through the day on
Monday, though still a limited risk for thunderstorms into the
afternoon ahead of the front. As the front clears, an extension of a
ridge may build into the northwestern tier of counties and allow for
greater radiational cooling Monday evening. May see potential
radiation fog as well in that general area, conditional on winds
becoming light and variable. Highs Monday into the mid-70s east of
the Blue Ridge and into the Piedmont to upper 60s/near 70 west of
the Blue Ridge into southeast WV.

Tuesday appears to be the wettest day in the period with a weak wave
low expected to progress across the Carolinas. PoPs are highest
(lower-end Likely range) particularly for counties along and south
of Rt 460. In addition, potential for at least breezy
northeasterlies as the wave passes by, along with limited prospect
for thunder. Better thunder chances mainly southeast of our forecast
area. Lower chance-ish PoPs for most of the central, northern and
western tier of the forecast area. Expect cloudy and wet conditions
with highs probably only making it to the mid 60s to low 70s. As the
wave passes Tuesday evening, I would think a break in showers would
be likely. However kept PoPs in the Chance range due to timing
uncertainties associated with the next wave. Lows Tuesday night
mainly in the 50s, to near 60 closest to the NC Piedmont.

Generally showed an increase in PoPs/shower chances on Wednesday
into the afternoon, as the upper low swings a more potent shortwave
trough into the lower Mississippi Valley. As mentioned, it's
possible showers may begin as early as during the overnight hours
Tuesday. If so, then PoPs probably would need to be raised for the
Wednesday morning period. Forcing is quite strong with the trough,
and could envision potential for stronger storms if greater
instability can be realized than presently reflected in model
guidance. Highs only in the upper 60s to mid 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 500 AM EDT Sunday...

The upper trof pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the
forecast for midweek. As the closed low moves over with a cold pool
aloft to steepen lapse rates, there looks to be a good chance for
thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 700 AM EDT Sunday...

Widespread MVFR to IFR (especially near the mountains) can be
expected through the 24 hour valid TAF. Forecast confidence
medium to high.

Stalled front over the southern Appalachians will result in
abundant cloud cover today and tonight in addition to areas of
showers and thunderstorms. Easterly winds will also result in
low cigs near the mountains associated with drizzle and fog.

Extended Aviation Discussion...

Surface front will cross the Appalachians Monday with
conditions improving to VFR behind the front for Monday night
into Tuesday. Another front may then bring the next round of
showers and subsequent MVFR by Wednesday.

&&

.HYDROLOGY...
As of 630 AM EDT Sunday...

Excessive rain threat exists from Grayson County VA into the
mountains of North Carolina today and tonight.

Warm moist southerly flow aloft will interact with a stalled
surface front resulting in areas of rain and potential for
thunderstorms.  HiRes models indicate anywhere from 2-3 inches
of rain for the NC mountains, today and tonight inclusive.
If amounts exceed 2 inches in an hour, or 3 inches in 3 hours,
flash flooding is possible. Small creeks and streams will
respond first, followed by sudden rises along the larger rivers.

The Weather Prediction Center has placed much of our western CWA
within a Slight Risk of rainfall exceeding flash flood guidance.
1 HR FFG for our western CWA ranges from 1.5 to 2.0 inches in an
hour or 2.5 inches in 3 hours. There is at least 50 percent
confidence these values will be exceeded for the mountains of
North Carolina where a Flash Flood Watch has been posted.

ATTM forecast guidance does not have any of our main stem
rivers going into flood. However, there is about a 30 to 70
percent chance for the Dan River to reach action stage with this
rain event which is about 3/4 bank full... the result of about
1.25 to 1.50 basin average rainfall. Some of the rivers in NW
NC, such as the headwaters of the Yadkin or the Watauga River,
may experience rises closer to bank full pending the current QPF
forecast of 2.0 inches basin average rainfall. Headwater
guidance (amount of rain it would take to cause flooding) for
these rivers is 2.5 inches in 6 hours, 3.0 inches in 12 hours,
or 3.8 inches in 24 hours.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ015.
NC...Flash Flood Watch through late tonight for NCZ001-002-018-019.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...MBS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, May 21, 3:40 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
440 AM EDT Sun May 21 2017

NCZ003>006-020-VAZ007-009>014-016>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-220845-
Surry-Stokes-Rockingham-Caswell-Yadkin-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
440 AM EDT Sun May 21 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ015-220845-
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
440 AM EDT Sun May 21 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Martinsville (C)

When
May 21, 8:00 AM EST to May 22, 8:00 AM EST
Where
Martinsville (C) County, Martinsville
Reported by
COOP Observer
Coordinates
36.680, -79.870

The 24-hour rainfall of 3.17 inches ending at 0800 EST at the Martinsville COOP (MARV2) was the highest for any day in the month of May, with records dating back to 1930. The old record was 2.63 inches on May 30, 1940.

Flash Flood, Martinsville (C)

When
May 22, 6:19 AM EST to 7:19 AM EST
Where
Martinsville (C) County, 1.84 mi NW of Martinsville to 1.59 mi NW of Martinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.699, -79.894

Persistent heavy rains caused flooding along Jones Creek which flooded portions of Liberty Street within the City of Martinsville. This appeared to be beyond typical urban runoff issues as a natural stream flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703166, 700987.